Hail, Dakota
- When
- March 31, 2:58 PM CST
- Where
- Dakota County, 3 mi NNW of Homer
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.360, -96.502
A thunderstorm produced large hail in Dakota County during the midafternoon on March 31st, 2007.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced large hail in Dakota County during the midafternoon on March 31st, 2007.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 31, 2:45 PM CST, 13 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
345 PM CDT SAT MAR 31 2007
.DISCUSSION...
SEVERE WX THREAT WILL DIMINISH THIS EVENING WITH LOST OF DAYTIME
HEATING...HOWEVER THUNDERSTORM WITH HEAVY RAIN WILL BE POSSIBLE
THROUGH THE EVENING HOURS...AS VERY DYNAMIC UPPER LOW LIFTS NNE INTO
SW MN. STRONG ISENTROPIC LIFT AND FRONTOGENETIC FORCING ALONG
STALLED OUT FRONTAL BNDRY...ALONG WITH DEEP LOW LEVEL MOISTURE...
STEEP MID LEVEL LAPSE RATES AND DIVERGENT FLOW ALOFT WILL ALLOW FOR
SHOWERS AND THUNDERSTORMS WITH POTENTIAL HEAVY RAIN TO CONTINUE INTO
THE EVENING HOURS. FLOOD WATCH WILL CONTINUE AS HEAVY RAIN LIKELY
THE REMAINDER OF THE AFTERNOON AND THROUGH THE EVENING HOURS...WITH
FLASH FLOODING LIKELY IN THE EVENING DUE TO RAINFALL RATES OF 1 TO 2
INCHES AND HOUR IN SOME PLACES. UPPER LOW WILL LIFT NE INTO MN LATER
TONIGHT. SOME LIGHT WRAP AROUND RAIN WILL PERSIST INTO TOMORROW
MORNING IN ERN AREAS...COULD MIX WILL SNOW IN THE FAR NRN CWA
TOMORROW MORNING.
NEXT SYSTEM TO WATCH IS MON NIGHT AND TUE...MODELS SLOWER SUCH THAT
PRECIPITATION SHOULD MOSTLY HOLD OFF UNTIL MON NIGHT. A FAIR AMOUNT
OF INSTABILITY AHEAD OF FRONTAL BONDY...SO INITIAL PRECIP MODE
SHOULD BE RAIN SHOWERS WITH A FEW THUNDERSTORMS POSSIBLE...HOWEVER
RAIN WILL LIKELY CHANGE TO SNOW...AS COLD AIR RUSHES IN BEHIND A
STRONG COLD FRONT. BEST CHANCE FOR ACCUMULATING SNOW WILL BE IN THE
N. STILL SOME DISCREPANCIES BETWEEN MODELS IN THE EXACT TRACK OF THE
LOW.
FOR THE EXTD FOR WED THRU SAT...A GENERAL NLY FLOW OF SEASONABLY
COLD AIR WILL DOMINATE...WITH AT LEAST TEMPORARY MODERATION EXPCD
ESP NEAR THE MISSOURI VALLEY FRI THRU SAT MRNG. NWLY FLOW NOT GOOD
FOR PRECIP AND WILL KEEP IT DRY. GFS HAS SOME FLIP/FLOP PROBLEMS
WITH TIMING OF NEXT COOLER SURGE SAT...SO PLAYED MIDDLE OF ROAD.
&&
.AVIATION...
WDSPRD IFR CIGS AND SCT IFR VSBYS IN SHRA/TSRA/BR REST OF AFTN
INTO TNGT. CX IMPROVING TO MVFR WITH INCRG NWLY WINDS SPRDG FM
SW TO NE IN AREA BY LATE TNGT AND SUN MRNG.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR
IAZ001>003-012>014-020>022-
031-032.
MN...FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR
MNZ071-072-080-081-089-090-
097-098.
NE...FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR NEZ013-014.
SD...FLOOD WATCH UNTIL 7 AM CDT SUNDAY FOR
SDZ039-040-054>056-060>062-
065>071.
&&
LIEBL/RYRHOLMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 602 AM CDT SAT MAR 31 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 602 AM CDT SAT MAR 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH MIDDAY MAINLY SOUTHEAST OF A LINE FROM BROOKINGS TO TYNDALL. AROUND 2 PM... SCATTERED THUNDERSTORMS WILL DEVELOP RAPIDLY ACROSS WESTERN IOWA AND EASTERN NEBRASKA...PUSHING TOWARD THE NORTH INTO NORTHWEST IOWA DURING THE MID TO LATE AFTERNOON HOURS. A DEFINITE THREAT WITH THESE STORMS WILL BE BRIEF TORNADOES. A LESSER THREAT FOR STORMS ACROSS NORTHWEST IOWA WILL BE HAIL UP TO QUARTER SIZE AND WINDS TO AROUND 60 MPH. FLOODING... A FLOOD WATCH IS IN EFFECT INTO TONIGHT FOR AREAS ALONG AND EAST OF A LINE FROM KINGSBURY COUNTY TO BON HOMME COUNTY. PERIODS OF RAINFALL WILL CONTINUE INTO TONIGHT...AND COULD BE BRIEFLY HEAVY. WITH A GENERAL RAINFALL OF THREE QUARTERS TO ONE AND A HALF INCHES IS EXPECTED...SATURATED GROUND WILL CREATE AREAS OF PONDING IN DITCHES AND POOR DRAINAGE AREAS...AS WELL AS SOME POTENTIAL FLOODING OF SMALL STREAMS AND RIVER TRIBUTARIES. THIS WATER COULD THEN EMPTY INTO THE MAINSTEM RIVER SYSTEMS PRODUCING SOME RIVER FLOODING POTENTIAL BY LATER IN THE WEEKEND OR EARLY NEXT WEEK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SOME LIGHT ACCUMULATIONS UP TO A COUPLE INCHES OF SNOW WILL BE POSSIBLE LATER MONDAY NIGHT AND EARLY TUESDAY...IN AREAS GENERALLY NORTH OF INTERSTATE 90. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM THROUGH 7 PM ACROSS NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. CHAPMAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
318 PM CDT SAT MAR 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM HAIL 2 NW LAWTON 42.50N 96.21W
03/31/2007 E1.00 INCH WOODBURY IA PUBLIC
0258 PM HAIL 3 NNW HOMER 42.36N 96.51W
03/31/2007 E1.00 INCH DAKOTA NE PUBLIC
0303 PM HAIL HINTON 42.62N 96.29W
03/31/2007 E0.75 INCH PLYMOUTH IA TRAINED SPOTTER
&&
RRYRHOLMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
342 PM CDT SAT MAR 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 4 W SMITHLAND 42.23N 96.01W
03/31/2007 E1.00 INCH WOODBURY IA PUBLIC
&&
RRYRHOLMThe Omaha radar (KOAX), 116 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22571.